Chapter 15. Chronic Obstructive Pulmonary Disease
Which of the following is an adverse effect of indacaterol?
Option A: Correct. hypokalemia has been associated with LABA therapy via a shift of potassium intracellularly.
Option B: Incorrect. LABA therapy is likely to lead to tachycardia, not bradycardia.
Option C: Incorrect. Urinary retention is an adverse effect seen with antimuscarinic therapy, not LABAs.
Option D: Incorrect. Seizures are not a common adverse effect from LABA therapy.
An 81-year-old woman presents to the emergency department complaining of symptoms consistent with a COPD exacerbation. She tells you that she takes only tiotropium daily at home and is supposed to be on one other medication but has not had it refilled in the last 6 months. She also has a past medical history significant for depression, hypertension, and osteoporosis. Which of the following would be the most appropriate medication to aid in treating her acute COPD exacerbation?
Option A: Incorrect. The patient should receive a systemic corticosteroid rather than inhaled budesonide during a COPD exacerbation.
Option B: Incorrect. Aminophylline is no longer recommended for COPD management per the GOLD guidelines.
Option C: Incorrect. Roflumilast has no role during a COPD exacerbation due to its slow onset of action.
Option D: Correct. A SABA is the most important medication for a patient during a COPD exacerbation.
LABAs and/or LAMAs may improve all of the following parameters in a COPD patient with an FEV1 of 55% predicted except:
Options A, B, and C: Incorrect. LABA and LAMA therapy have all been proven to reduce symptom frequency, improve lung function, and decrease exacerbation rates.
Option D: Correct. No medication (including LABA and LAMA) has shown a beneficial effect on mortality rates.
A 58-year-old man with COPD was started on an ...